In a study which appeared in the Journal of Applied Nutrition
authoried by Dr. H.J. Roberts (Vol. 40, page 85-94, 1988), the
following eye problems were found in persons who complained of
adverse reactions to aspartame use:
Decreased tears, trouble with contact lens or both
Blindness (one or both eyes)
Dr. Roberts details the effects of aspartame on the eye in his book,
“Aspartame (NutraSweet): Is It Safe.”
In 1987, Dr. Morgan Raiford, M.D., an ophthalmologist and an expert
on the effects of methanol toxicity on the eye testified before U.S.
Congress about the large number of patients he treated with vision
loss due to aspartame (65 cases as of July 10, 1986). At that time,
aspartame had been on the market for a short period of time and in
relatively small amounts.
Below is an article published by Dr. Morgan Raiford:
Facts About Aspartame
May 20, 1987
The above product is also manufactured as NutraSweet. This
pharmological spin-off is a highly profitable item, with a growing
market. These products are used as a sweetener, some 200 times as
sweet as regular can sugar.
This product has some highly toxic reactions in the human visual
pathway, and we are beginning to observe the tragic damage to the
optic nerve, such as blindness, partial to total optic nerve atrophy.
Once this destructive process has developed there is no return of
visual restoration. We are beginning to see and observe another
toxic reaction which affects the central nervous system which is
related to phenylalanine levels in the central nervous system. These
observations are more vague, however, it stimulates the damaging to
the brain and the central nervous system, having the manifestations
as PKU Neuro Damage. Over 3,000 cases have been reported, and the
FDA to date has ignored this existence.
Human Visual Pathway Damage
The human visual pathway admists ninety percent of our intellectual
input to the brain and central nervous system. All of the learning
processes are centered during ones life time. The mechanism of this
tragic damage to the human visual system from this product is and has
been known for over a decade that visual loss takes place. When this
drug enters the digestive tract, largely the upper portion, this
aspartame molecule spins off a by product known as methanol or
methyl-alcohol. This product enters the bloodstream and when these
portions reach the highly metabolic region of the optic nerve and
retina, partial atrophy can and does take place. The vision can not
do without oxygen and nutrition for more than ninety seconds without
revealing some damage. Total loss of vision is present and there is
no return. In the very early stages in which is referred to as the
“wet stage,” treatment can be given and will reserve the destructive
pathology to the optic nerve and retina. This must be in the mind of
the physician and he must understand the chemical ongoing process.
The writer has seen many cases where the patient was allowed to go to
the degrees of blindness, as this diagnosis of optic neuritis was
rendered, as the term idiopathic neuritis of optic nerve was given,
usually steriods until systemic gross body and facial moon developed.
This therapy has demonstrated the total lack of understanding of the
basic lack of biochemical physiology at the molecular level.
The variability or onset of the optic nerve atrophy is of a type that
one must first think of this pathology, and it requires a certain
amount of listening to the patient. The quantity of symptoms vary
with each patient.
Over the past year the writer has observed the fact that any portion
of the central nervous system can and is affected. Since the
chemical phenylalanine is mixed up with some metabolic mess, we have
seen symptoms of varying hue in the extremities, sensations of
dullness of the intellect, visual shadows, evidence of word structure
reversing and some hearing impairment is noted by the individual.
This can and will in time cause problems in learning. The medical
community must alert itself that we have a problem that has surfaced
due to the factor of the drug industry. Parents must be alerted to
the side reactions of this toxic product and its reactions.
Recently, an ophthamologist in India reported improvement in a number
of his patients' conditions after the elimination of aspartame for a
period of time. That ophthamologist and a surgeon (J. Barua and A.
Bal) published a article in the Journal of the Diabetic Association
of India (Vol. 35, No. 4, 1995, page 92-107) which discusses the
dangers of aspartame use.
Of course, it is important to find substitutes for aspartame. It is
equally important, in my opinion, to avoid going from one toxic
sweetener to another. I put together what I feel are healthier
sweeteners for the general population on a sweetener resource list on
my web page. Diabetics can safely use some of these sweeteners and
others in moderation (depending upon their condition).